I have been on Depakote for almost a year now for Bipolar Disorder. My new husband and I have been trying to conceive for 6 months unsuccessfully. We are both in our early twenties and I've had two full term live births prior to taking any medication. After taking countless ovulation tests and reading a few books on conception I've finally narrowed down to the Depakote as the culprit. I have had cycles lasting 32 days with no ovulation when originally I was 28 days like clockwork. I also have my period for 8-10 days with heavy bleeding throughout. Irregular periods is under the list of side effects. Further details about this drug says it depletes vitamin B6 which is essential in ovulation. I want to know if anyone else is experiencing similar side effects and if so, were you able to reverse after discontinued use of the Depakote.
Dear Cheesecake: MULTIPLE literature search at the National Library of Medicine site on effects of valproic acid (Depakote) on fertility yielded only a few citations. Here is one of the most current:
Epilepsia. 2011 Feb;52(2):199-211. doi: 10.1111/j.1528-1167.2010.02897.x. Epub 2011 Jan 4. Antiepileptic drugs, sex hormones, and PCOS. Verrotti A, D'Egidio C, Mohn A, Coppola G, Parisi P, Chiarelli F.
Department of Pediatrics, University of Chieti, Chieti, Italy. email@example.com
Reproductive endocrine dysfunction in women with epilepsy is an important issue, and in recent years there is growing evidence to support the effect on sex hormones of both epilepsy per se and various antiepileptic drugs (AEDs). ..... The use of the liver enzyme-inducing AEDs--such as phenobarbital, phenytoin, and carbamazepine--can increase serum sex hormone-binding globulin concentrations, leading to diminished bioactivity of testosterone (T) and estradiol. Valproic acid, an enzyme inhibitor, has been associated with the occurrence of reproductive endocrine disorders characterized by high serum T, free androgen index, androstenedione, dehydroepiandrosterone sulfate concentrations, and with polycystic changes in ovaries and menstrual disorders. A better understanding of the effects of AEDs on sex hormones is key to selecting the appropriate AEDs and is crucial for reproductive health in female patients.
Cheesecake, it is also correct that Depakote can decrease folic acid levels. This is less an issue in ovulations than it is preventing neural tube defects at the time of conception.
Bottom line, you MAY have developed chronic non-ovulation (consistent with polycystic ovarian syndrome as described above). This could make conceiving more difficult. I would urge you to see either your GYN or psychiatric MD about your menstrual changes and ask about alternative mood stabilizers, and other possible confounding issues with fertility (eg male factors since had had two live births).
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.